Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 121, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 29, 2004, 4:56 PM MDT for Washington County, Colorado. It was in force for 46 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2004, 4:56 PM MDT (22:56 UTC)
- Expired
- Jul 29, 2004, 5:42 PM MDT
- In force
- 46 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Washington County, CO
The radar
The Denver radar (KFTG), 97 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:56 PM MDT | HAIL 1.75 | 3 S Woodrow, CO | |
| Jul 29, 4:56 PM MDT | HAIL 1.75 | 3 S Woodrow, CO | |
| Jul 29, 4:56 PM MDT | HAIL 1.75 | 3 S Woodrow, CO | |
| Jul 29, 4:58 PM MDT | HAIL 1.75 | 2 Se Woodrow, CO | |
| Jul 29, 4:58 PM MDT | HAIL 1.75 | 2 Se Woodrow, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 1:55 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -327 J/kg
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 292256 CCA
SVRBOU
COC121-292345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
453 PM MDT THU JUL 29 2004
...CORRECTION...
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO
* UNTIL 542 PM MDT
* AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF WOODROW...OR ABOUT 21
MILES SOUTHWEST OF AKRON...MOVING EAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ANTON...
ELBA...LINDON AND WOODROW.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
LAT...LON 4000 10365 3989 10365 3968 10333 3979 10314
4000 10309
$$
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:30 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 29, 2:30 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT THU JUL 29 2004 .SHORT TERM DISCUSSION...MAIN CONCERN FOR THE SHORT TERM WL BE THE CHC FOR SVR WX THIS AFTN AND TNGT. NECESSARY INGREDIENTS APPEAR TO BE COMING TOGETHER FOR SVR WX ON THE PLAINS TNGT. ELY FLOW NR THE SFC HAS BEEN INCRSG THIS AFTN AND DENVER CYCLONE HAS DVLPD LCLLY. WHILST THE SELY FLOW HAS INCRSD...NWLY FLOW HAS DVLPD ALF. THUS ...SHEAR PROFILE IS SUPPORTIVE FOR SUSTAINED UPDFTS AND MESOSCALE STORM DVLPMNT. MODIFYING THE MRNG SOUNDINGS PER ACARS DATA YIELDS OVR 2500 J/KG CAPES ACRS THE ERN PLAINS THIS EVENING. INITIALLY ...AREAS JUST EAST OF DENVER ACRS ERN ADAMS AND ARAPAHOE COUNTIES WHERE THE SFC CONVERGENCE WILL OCCUR. ANOTHER ITEM TO CONSIDER IS A STG SHORTWAVE PROGGED TO DROP OUT OF ERN MONTANA THIS EVENING. THIS FEATURE WL REACH OUR AREA BEFORE MIDNIGHT...SERVING AS THE FOCUSING MECHANISM FOR CONVECTION. WITH THE AMT OF SHEAR INCRSG FURTHER AS THIS SHORTWAVE COMES OUT OF WYOMING TNGT...ANOTHER WELL ORGANIZED BATCH OF MESOSCALE STORMS WL PRBLY CLIP THE FAR NORTHEAST CORNER OF THE STATE. SO IN ALL...PROSPECTS FOR SVR WX WILL FIRST BE EAST OF DENVER...THEN WL MIGRATE TO THE FAR NORTHEAST PLAINS AFTER SUNSET. PRIMARY THREAT WILL BE LARGE HAIL...BUT SOME WK TORNADO ACTIVITY MAY BE PSBL IN THE NORTHEAST PLAINS DUE TO THE GOOD SHEAR AVBL IN THIS AREA. TNGT...CONVECTION SHOULD DIE OFF AFT MIDNIGHT IN THE WAKE OF THE SHORTWAVE. MUCH LESS STORM ACTIVITY XPCTD TMRW. ATM WL BE MUCH DRIER THAN THE PAST FEW DAYS WITH NWLY FLOW ACRS ALL LYRS OF THE ATM IN THE AFTN. WL REDUCE POPS TO ISOLD IN THE HIGH COUNTRY AND WL RMV POPS ON THE PLAINS WHERE ATM WL BE CAPPED. TEMPS WL BE SLGTLY WRMR TMRW. .LONG TERM DISCUSSION...UPPER RIDGE WILL BRING MAINLY DRY WEATHER AND PROBABLY A WEEK OF ABOVE NORMAL TEMPERATURES BEGINNING SATURDAY. UNTIL THEN...THERE SHOULD BE SOME LINGERING STORMS IN/NEAR THE MOUNTAINS FRIDAY EVENING WITH ENOUGH LOW LEVEL MOISTURE AND HEATING TO BREAK CAP TOMORROW AFTERNOON. AGREE WITH SHORT TERM FORECASTER THAT CAP WILL REMAIN IN PLACE FARTHER EAST SO NO POPS IN THE NORTHEAST CORNER. MID LEVEL TEMPS WARM CONSIDERABLY BY SATURDAY WHICH MEANS HIGH TEMPS WILL CLIMB INTO THE 90S ACROSS THE PLAINS. WARMING MID LEVEL TEMPS AND LACK OF MUCH MOISTURE WILL LIMIT POPS CONSIDERABLY. WILL REMOVE ANY MENTION OF PRECIP OVER THE NORTHEAST PLAINS EAST OF DENVER...BUT WILL HAVE TO MAINTAIN SOME SMALL POPS IN/NEAR THE MOUNTAINS. MAIN THREAT WILL BE GUSTY WINDS FROM HIGH BASED STORMS. ANY RAIN WOULD BE LIGHT. SEE LITTLE IN THE WAY OF CHANGE SUNDAY THROUGH TUESDAY...ALTHOUGH TEMPS MAY WARM A COUPLE MORE DEGREES AS RIDGE HEIGHTS BUILD AND MID LEVEL TEMPS WARM ANOTHER 1C. SOME MONSOONAL MOISTURE MAY TRY TO SNEAK AROUND THE RIDGE...BUT FLOW PATTERN NOT TOO FAVORABLE FOR COLORADO SO LIMITED POPS IN/NEAR THE MOUNTAINS SEEM REASONABLE. A WEAK SURGE MAY ATTEMPT TO MOVE INTO NORTHEAST COLORADO WEDNESDAY... BUT ONLY IF FLOW FLATTENS ENOUGH ACROSS THE CENTRAL PLAINS STATES. LOOKS LIKE MORE TYPICAL SUMMER WEATHER HAS FINALLY ARRIVED. && .BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR PLAINS AND DENVER THROUGH 8 PM MDT. && 046/BARJENBRUCH
Hazardous weather outlook, Jul 29, 10:55 AM MDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1055 AM MDT THU JUL 29 2004 COZ030>051-301200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1055 AM MDT THU JUL 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THE ATMOSPHERE WILL BE PRIMED FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. STRONG SOUTHERLY FLOW NEAR THE SURFACE HAS DEVELOPED ALONG WITH NORTHWESTERLY FLOW ALOFT. AS A WEAK DISTURBANCE MOVES THROUGH THE AREA THIS AFTERNOON...THUNDERSTORMS WILL RAPIDLY DEVELOP IN THE HIGH COUNTRY AS WELL AS AREAS TO THE NORTH OF THE FORECAST AREA. BY MID AFTERNOON...SOME STRONG STORMS WILL MIGRATE INTO THE AREA FROM WYOMING. DUE TO THE WIND SHEAR IN THE ATMOSPHERE... SEVERE THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON ON THE PLAINS. THE PRIMARY THREAT FROM SEVERE WEATHER WILL BE LARGE HAIL...BUT THE POSSIBILITY OF A WEAK TORNADO CANNOT BE RULED OUT. THIS WILL BE ESPECIALLY TRUE OF AREAS OF EASTERN ADAMS AND ARAPAHOE COUNTIES EAST OF DENVER WHERE THE BEST LOW LEVEL CONVERGENCE WILL OCCUR. ANOTHER DISTURBANCE WILL MOVE THROUGH THE DISTRICT TONIGHT WHICH MAY CAUSE THUNDERSTORM ACTIVITY TO LINGER LONGER THAN USUAL ACROSS THE FAR NORTHEAST CORNER OF THE STATE. THE DISTURBANCE WILL MOVE SOUTHEAST OF THE AREA LATE TONIGHT...ENDING THUNDERSTORM ACTIVITY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LINGERING LOW LEVEL MOISTURE COMBINED WITH DAYTIME HEATING FRIDAY WILL PRODUCE ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. THERE IS JUST ENOUGH INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE TO SUPPORT THE THREAT OF ONE OR TWO SEVERE STORMS WITH LARGE HAIL. MAINLY DRY AND WARM WEATHER IS THEN EXPECTED SATURDAY THROUGH NEXT WEDNESDAY WITH ONLY A SLIGHT RISK OF A LATE AFTERNOON OR EVENING THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 130 PM FOR THUNDERSTORM ACTIVITY ON THE PLAINS. 046/BARJENBRUCH
In the hours before
Local storm report, Jul 29, 3:56 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
356 PM MDT THU JUL 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 5 NW WOODROW 40.03N 103.65W
07/29/2004 0.75 INCH MORGAN CO TRAINED SPOTTER
&&
CLBThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:39 PM MDT | Tornado Warning | BOU | Morgan, Washington | 41 min |
| Jul 29, 4:55 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 47 min |
| Jul 29, 5:28 PM MDT | Flash Flood Warning | BOU | Washington | 3 hr |
| Jul 29, 5:29 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 46 min |
| Jul 29, 5:49 PM MDT | Tornado Warning | BOU | Washington | 56 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.